Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS State College, PA

July 23, 20184 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 23, 2018, 5:44 AM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 5:44 AM EDT (09:44 UTC)
Expired
Jul 23, 2018, 8:45 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 133 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:00 AM EDTFLASH FLOODTremont, PANUMEROUS FLOODED ROADS AND WATER RESCUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

386 
WGUS51 KCTP 230944
FFWCTP
PAC037-093-097-107-231245-
/O.NEW.KCTP.FF.W.0018.180723T0944Z-180723T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
544 AM EDT MON JUL 23 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Western Schuylkill County in central Pennsylvania...
  Southeastern Northumberland County in central Pennsylvania...
  Southeastern Montour County in central Pennsylvania...
  Southern Columbia County in central Pennsylvania...

* Until 845 AM EDT..

* At 543 AM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen in western Schuylkill 
  County. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bloomsburg, Mount Carmel, Minersville, Kulpmont, Ashland, Elysburg,
  Tremont, Catawissa, Girardville, Marshallton, Mifflinville,
  Almedia, Lavelle, Fernville, Forrestville, Branchdale, Donaldson,
  Buckhorn, Aristes and Fountain Springs.

Additional rainfall amounts of one to two inches are possible in the 
warned area. This additional rain will lead to additional flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4055 7653 4102 7656 4104 7628 4067 7627

$$

Dangelo

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:07 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 23, 2:07 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
207 AM EDT Mon Jul 23 2018

.SYNOPSIS...
An extended wet pattern with frequent rounds of rain will
elevate the risk of flooding across parts of central
Pennsylvania through at least mid-week. Drier air will try to
work in late in the week.

&&

.NEAR TERM /UNTIL 11 AM THIS MORNING/...
Firehose of moisture still directed into the region from the S.
Multiple storms rolling through the very wet area from
Harrisburg to Gettysburg needs to be watched very carefully, but
the cells are moving very fast and the torrential rain is only
there for a few minutes. Trouble is that there are more storms
to our S. Good news is on the immediate horizon for the latter
half of the night, though. Looks like a dry air, perhaps a sign
of subsidence, is right behind the few showers in MD. This lull
should last for a few hours, but showers/storms will rejuvinate
around or perhaps before sunrise. This puts us right back in the
thick of it.

Am starting to consider yet another flood watch for the area
E of UNV and S of IPT where the rainfall has been and could
again be excessive. Will think more about this and talk to
neigbors and WPC on their thoughts.

&&

.SHORT TERM /11 AM THIS MORNING THROUGH 6 PM TUESDAY/...
*Multi-day heavy to excessive rain risk continues over parts of
 south central PA

An extensive wet pattern will continue to raise concerns for
flash and small stream flooding through the short term period.
The repeated rounds of showers and storms will also push many of
the smaller rivers/larger creeks in the srn half of the area to
bank full or out of their banks. Base flow is already much
higher than just back on Sat, and FFG values are just an inch or
so in the SC & SE counties. Atmospheric river set-up with deep
layer south-southeast flow will maintain very high (2-2.25") PWs
and support intense rain rates. Much like the last 28 hours,
though, the cell motion will be very quick, and it will take
training to make things dangerous. But, that is getting to be a
higher and higher probability as each day of this moisture feed
continues.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
By Tuesday, filling upper trough off to our west will remain
nearly stationary or even retrograde a little as strong broad
ridge forms over the western U.S. For PA, long fetch moist
southerly low-level flow continues for much of the week, with
upper flow turning more SW/W. Not much to inhibit daily
convection along this river of high PWAT air over the region,
so very efficient precip producers that could exacerbate
flooding situation after several days of noteworthy rains could
continue to bring potential flooding impacts through much of the
week.

Best daily chances for tstorms shifts to western/central
sections early in the week (as ridge briefly edges in from the
east) before precip shifts eastward Thu as a cold frontal
boundary finally pushes across the state. The weekend looks
drier yet scattered showers may persist.

Though it will be quite muggy, temperatures will be at or
slightly below below normal much of the week.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Firehose of moisture from south to north over the next three
days will play havoc with flight catiegories through midweek.
Expect flucuations from VFR to IFR and back in only minutes of
time as streams of moisture and associated convection move over
all airfields.

In the short term, a plume of moisture is moving north along
the Susquehanna river. This will affect KMDT, KLNS and KIPT
through sunrise. Airfields west of this line will have VCSH and
visibility and ceiling reductions to MVFR in BR at times.

As heating returns during the daylight hours, -RA and TSRA will
redevelop over a majority of the area during the afternoon.
This will diminish after sunset - only to repeat again on Monday
night and Tuesday...and points well into the future.

.Outlook...

Tue-Fri...Frequent showers/isolated T'storms with associated
MVFR/IFR restrictions. TSRA most numerous in PM.

&&

.HYDROLOGY...
2 to 6 inches of rain in the past 36 hours has produced
significant rises on small streams and creeks. An extensive wet
pattern this week with frequent rounds of rain and daily
downpours will elevate the risk of river (small stream/creek)
flooding through late week.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Ross/Steinbugl
LONG TERM...Ross/RXR
AVIATION...Dangelo/Tyburski
HYDROLOGY...
Hazardous weather outlook, Jul 23, 4:03 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
403 AM EDT Mon Jul 23 2018

PAZ004-005-010-011-017-024-033-240815-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
403 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An extended period of wet weather with frequent rounds of showers and
thunderstorms rain will increase the risk of flooding through late
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-018-025-034-037-041-042-240815-
Potter-Northern Clinton-Northern Centre-Blair-Bedford-Tioga-
Northern Lycoming-Sullivan-
403 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Heavy rain from showers and thunderstorms is possible. Some localized
areas may experience minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An extended period of wet weather with frequent rounds of showers and
thunderstorms rain will increase the risk of flooding through late
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-035-036-045-046-049>053-056>059-063>066-240815-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
403 AM EDT Mon Jul 23 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An extended period of wet weather with frequent rounds of showers and
thunderstorms rain will increase the risk of flooding through late
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 4:52 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service State College PA
452 AM EDT MON JUL 23 2018

PAZ042-053-230930-
Columbia PA-Sullivan PA-
452 AM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 530 AM EDT...

At 451 AM EDT, Doppler radar indicated a strong thunderstorm near
Rohrsburg, moving north at 30 mph.

Wind gusts of 50 to 55 mph are possible. The trees and soils are
wet. Therefore, winds of this speed can bring down large limbs and
even some trees.

Locations impacted include...
Bloomsburg, Berwick, Mifflinville, Lightstreet, Almedia, Buckhorn,
Rohrsburg, Jamison City, Waller, Ricketts Glen State Park, Central,
Fairmount Spgs, Espy, Lime Ridge, Benton, Briar Creek, Orangeville
and Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 7652 4137 7643 4138 7628 4131 7631
      4120 7632 4113 7627 4114 7623 4101 7622
TIME...MOT...LOC 0851Z 199DEG 27KT 4111 7633

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:13 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Perry, York6 hr
Jul 23, 3:43 AM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill3 hr
Jul 23, 3:59 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Centre, Clinton, Columbia and 20 more4 days
Jul 23, 4:32 AM EDTFlash Flood WarningCTPDauphin, Lebanon, Schuylkill3 hr
Jul 23, 4:47 AM EDTRiver Flood WarningCTPLebanon, Schuylkill4 days
Jul 23, 4:48 AM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland, Schuylkill3 hr
Jul 23, 4:52 AM EDTSpecial Weather StatementCTPColumbia38 min
Jul 23, 4:58 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, Perry2 hr
Jul 23, 5:51 AM EDTSpecial Weather StatementCTPJuniata, Perry54 min
Jul 23, 6:24 AM EDTRiver Flood WarningCTPDauphin, Lebanon5 days
Jul 23, 7:16 AM EDTAreal Flood AdvisoryCTPBedford, Franklin, Fulton, Huntingdon3 hr
Jul 23, 8:06 AM EDTAreal Flood WarningCTPColumbia, Dauphin, Lancaster, Lebanon, Montour, Northumberland and 2 more6 hr
Jul 23, 8:41 AM EDTAreal Flood AdvisoryCTPLycoming, Sullivan5 hr
Jul 23, 11:02 AM EDTRiver Flood WarningCTPDauphin4 days
Jul 23, 12:41 PM EDTSpecial Weather StatementCTPSnyder49 min
Jul 23, 12:54 PM EDTSpecial Weather StatementCTPSnyder36 min
Jul 23, 1:13 PM EDTSpecial Weather StatementCTPCentre32 min
Jul 23, 1:23 PM EDTSevere Thunderstorm WarningCTPCentre52 min
Jul 23, 1:38 PM EDTSpecial Weather StatementCTPLycoming37 min
Jul 23, 1:47 PM EDTAreal Flood WarningCTPDauphin, Lancaster, Lebanon, Northumberland, Schuylkill, York9 hr
Jul 23, 2:17 PM EDTSpecial Weather StatementCTPCumberland28 min
Jul 23, 2:18 PM EDTSevere Thunderstorm WarningCTPTioga57 min
Jul 23, 3:05 PM EDTSpecial Weather StatementCTPJuniata, Mifflin40 min
Jul 23, 4:31 PM EDTSpecial Weather StatementCTPHuntingdon44 min
Jul 23, 5:36 PM EDTRiver Flood WarningCTPHuntingdon3 days
Jul 23, 5:50 PM EDTAreal Flood AdvisoryCTPLancaster115 min
Jul 23, 5:51 PM EDTSpecial Weather StatementCTPCentre39 min
Jul 23, 6:46 PM EDTSpecial Weather StatementCTPClinton, Potter29 min
Jul 23, 6:56 PM EDTSpecial Weather StatementCTPCumberland, Juniata, Perry64 min
Jul 23, 7:18 PM EDTSpecial Weather StatementCTPTioga57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.